- 0Oct 8, '03 by TIGRESS99What's the word out in the world about double checking meds? What meds are double checked and signed off by another RN and how is it done? Any special procedures, requirements, etc?
Let me know.
Thanks a million all
- 0Oct 8, '03 by Exodus864Hello! I'm a new grad RN on a GI med/surg floor and basically the only meds that I know so far that need to be double checked with another RN are: insulin, PCA: Morphine,Fentanyl,Dilaudid, or Demerol-two signatures needed if a new bag is hung or the program needs to be changed. Now that you've put the question in my mind, I'm gonna find out if there are any more meds that need to be checked off by two RNs.
- 0Oct 8, '03 by iceNICUnurseWe check all medication that we give.
One nurse prepairs the meds and another looks at it and the ordinaton to see that it is ok. In an emergency we can have the md´s check for us.
But the person that gives the medicaton signs for it we dont make the other one sign.
We think that this is a great policy.
- 0Oct 8, '03 by Mofe'nyWe also double check all meds and co-sign the MAR of any drugs that we mix. Pharmacy mixed meds do not have to be co-signed. This policy changed within the last two years. We are not allowed to do any K-- only the doc or NNP's can mix that. Our med error rate has dropped significantly since we started double-checking all meds. Of course, we have a small unit, so this might not work everywhere else.
- 0Oct 8, '03 by Tiki_TorchMy hospital doesn't have a written policy (they actually are pretty lax when it comes to policies) about who checks what and when. It looks like every time any medicine is given, it is checked by two nurses. Sometimes they just want each other to look at how much is in the syringe, and other times they want each other to calculate the medication dosage too. There is no real rhyme or reason as far as I can tell so far. (This is anxiety provoking for me I might add... I like to know what is expected of me...)
At my previous hospital two RNs double checked the order and dosage when the medication was first written on the medex and they both initialed it. When another nurse came along and had to give the medication she'd calculate the dose herself and make sure it coincided with the dosage on the medex. In this way at least two, and often three, nurses were double checking doses. If the medication was one that had to be wasted or counted at shift change we'd have another nurse look at what we drew up in the syringe and watch us waste the rest. We always had other nurses double check our syringe with things like Indocin, insulin, dopamine, dobutamine, and anything that was a tiny amount. We had very, very few errors and (as I knock on wood saying this) I never had a medication error when working there.
My previous hospital was very busy and we didn't have time really to go to other nurses to have them look at your syringe to see if you had 0.2 cc of Reglan to give OG. Maybe my new and much smaller unit is used to having time to do this. Whatever they want is what I'll do. I agree that checking these tiny bits of medications we give is ultra-important so it's probably more prudent to overcheck than to undercheck.
Last edit by Tiki_Torch on Oct 8, '03
- 0Oct 9, '03 by NicuGalWe have med computation sheets that have to have 2 signatures on them for all meds, drips, IL, etc. The original order must be checked and double signed on all narc dripps, vasopressors, digoxin, insulin, potassium and any other unusual meds or pharmacy will not fill them. If a med is not within our guidleines, it must be co-signed by the fellow.
We have very tight guidelines on our meds!
- 0Oct 12, '03 by NICUNURSEBefore last week, we just double checked meds such as narcotics (when taken out of pixsis), K, insulin, etc. As of last week, we now have to double check ALL meds, po meds included. Evidently, a nurse made a BIG med error. We put up approx 24 hours worth of drip meds (fentanyl, versed, mso4, etc). This nurse thought she was putting up an antibiotic to infuse over 30 minutes. It turned out to be her 24 hours worth of fentanyl that she put up and ran over 30 minutes. Unfortunately, this kid was not intubated, the rapid infusion caused chest wall rigidity and the kid wound up coding. Luckily, he wound up being okay.